Monday, February 06, 2006

A Little Advice

To those who take an SSRI or are considering starting one~

I gotta say they are a pain to get off. I say pain, but the language in my mind is a bit stronger. So, I have been on Paxil for 10 years now. Yes, that is a long time, but it was necessary. My life was saved through Paxil, my therapist and God. My family was supportive, but I had gotten to the point where that didn’t matter anymore.

But I digress; now back to discontinuing an SSRI. Discontinuation Syndrome is discussed on the web and in many doctor’s offices. I figured it was a bunch of bull that weak people used to explain away their personal responsibility. During the last 4½ months I have discovered either it is real or I am trying to explain away my own personal responsibility. Since I am a firm believer in everyone’s responsibility for their own actions and I am not weak (at least according to my DH and my therapist). Therefore, I believe it is real.

Some of the side effects of decreasing a dosage are listed as: severe dizziness, nausea, electric shock sensations, parasthesia (skin crawling, burning or prickling), chills, balance problems, hallucinations, blurred vision, irritability, tingling sensations, nervousness, melancholy, tremors, fatigue, anxiety, insomnia, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts. Out of this list of 21, I have experienced 18. For me, some of the worst are the impaired concentration, irritability, nausea, chills and parasthesia. It is frustrating to not be able to find the word that fits a situation no matter how simple the word may be. I cannot communicate well and I can’t sit still long enough to finish a conversation. Either that or I am taking my clothes off or putting on more because of the inability of my body to regulate temperature. And everything is made worse when you cannot sleep. It makes one wonder if I should just keep going on them and forget trying to stop taking the medication.

I started to decrease Paxil for a couple of reasons. One, I was doing well. I had no depression and was ready to take on the world. Two, if you don’t have to take a chemical, don’t. Three, I left my job and with that my health insurance and my prescriptions was outdated. So, I started titrating down very slowly. But the pills started to run out, so I had to go a bit faster. Uh-oh, not a good idea. The faster you go down the worse the syndrome can become.

I have an appointment on today to get a new prescription. It won’t be for the same amount that I was in the beginning, but it will be for more than I am on at this moment. It will be interesting how the weekend is as I run out on Saturday. I won’t give up though. I know I can get off this medication. It may not be next week or next month, but the day is coming!

Back to the advice on starting an SSRI~

If you need an antidepressant, take one. Even with this struggle, I do not believe I would be alive today without them. If you are on one for more than 5 weeks, expect some trouble getting off of it. You may not have any trouble, not everyone does. (Remember I have been on it for 10 years and have an extensive family history of depression.) Taking an antidepressant does not mean you are weak or crazy. It simply means there are chemical imbalances within the body that need to be helped. It is no different than taking medication for heart disease. I am also a strong advocate for therapy. Medication can only do so much. Lifestyle must be changed to grow and become better able to cope with life.

Oh, my… I just realized I need to take some of my own advice.

4 comments:

Patrick Joubert Conlon said...

I was in pharmacy for nearly 30 years and all drugs are two-edged swords. Sounds like you tried to discontinue too fast. It's worth stretching it out for as long as necessary. When I discontinued one of my BP meds (because of bad side effects) I had to do it over 6 months so as not to have a rebound effect and a sudden heart attack. I took three-quarters of a pill per day for a month, then half for a month, then a quarter for another month. Then a quarter every other day for a month. Then an eighth every other day. Then an eight every three days.

Take it easy. It would be great if you could stop taking it.

ABFreedom said...

I hope, and pray, you are successful. I don't take a thing, not even an aspirin, so I can't comment on effects, but know it's a struggle. Take it slow and easy like patrick says...

clew said...

I've had some "mood issues" the past few years ... I've considered anti's but haven't ever taken them, for these and other reasons.

Thanks for sharing! Hugs!

Crazy Politico said...

Good advice on both starting and stopping SSRI's. They've been a godsend to some folks very close to me, but at the same time, I know they'd like to get off of them.